Background Epidermal growth factor receptor inhibitors (EGFRIs) are anticancer agents that have been approved for use in a variety of solid tumors. EGFR-inhibiting agents produce a variety of cutaneous adverse events: most commonly a follicular papulopustular (acneiform) eruption on the face, scalp, chest and upper back. Objective The goal of this manuscript is to elucidate the histopathologic findings associated with this most common adverse event. Methods The histopathological findings of 10 patients with papulopustular eruptions induced by EGFRIs are described and compared to the four prior published case series of acneiform rashes attributed to EGFRIs. Results All 10 patients in our case series showed a superficial, predominantly neutrophilic suppurative folliculitis with ectatic follicular infundibula and rupture of the epithelial lining. Similar pathology was found in the four other case series discussing this phenomenon. Conclusion While the characteristic clinical appearance of this rash precludes the need for a biopsy in most cases, this knowledge promotes our understanding of the pathophysiologic process. As the use of EGFRIs expands, dermatopathologists will see these reactions more commonly and will need to recognize this pattern.
- hair follicle